Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Wilmington, NC

July 17, 2021Florence County, South Carolina

NWS Wilmington, NC issued this special weather statement at Jul 17, 2021, 4:05 PM EDT for Florence County, South Carolina. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2021, 4:05 PM EDT (20:05 UTC)
Expired
Jul 17, 2021, 5:00 PM EDT
In force
55 min
Issued by
NWS Wilmington, NC

County Florence County, SC

The radar

The Columbia radar (KCAE), 116 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1339 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

761 
WWUS82 KILM 172005
SPSILM

Special Weather Statement
National Weather Service Wilmington NC
405 PM EDT Sat Jul 17 2021
 
SCZ032-039-172100-
Williamsburg SC-Florence SC-
405 PM EDT Sat Jul 17 2021

...SPECIAL WEATHER STATEMENT FOR CENTRAL FLORENCE AND NORTHWESTERN
WILLIAMSBURG COUNTIES UNTIL 500 PM EDT...

At 404 PM EDT, Doppler radar was tracking a strong thunderstorm near
New Hope, or 11 miles northwest of Lake City, moving northeast at 15
mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Florence, Lake City, Pamplico, Sardis, Hyman, Mars Bluff, Effingham,
Francis Marion University, Friendfield, Claussen, New Hope,
Evergreen, Scranton, Coward, Olanta, Central Crossroads, Carolinas
Hospital System and Lake City Community Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3424 7961 3395 7951 3384 7990 3388 7988
      3389 7989 3388 7994 3389 7995 3395 7997
      3399 7989 3401 7991 3402 7995 3402 7996
      3404 7999 3407 8003
TIME...MOT...LOC 2004Z 246DEG 14KT 3401 7985 

$$

RGZ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Jul 17, 3:24 PM EDT, 41 minutes earlier.

Area forecast discussion, Jul 17, 3:24 PM EDT, 41 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
324 PM EDT Sat Jul 17 2021

.SYNOPSIS...
Bermuda High pressure will maintain seasonably warm and humid
weather with widely scattered showers and thunderstorms through
Sunday. A cold front will drop to the the eastern Carolinas and
stall Monday and Tuesday, bringing an increase in showers and
thunderstorms. Drier air will spread over the region during the
middle of next week.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
Expect isolated to scattered storms, mainly inland, to wane during
the evening hours as the area resides between high pressure to the
east and an upper trough approaching from the west.  The effects of
the upper trough will begin to be felt more directly Sunday
afternoon as scattered storms develop over or move into the area
from the west.  Scattered to numerous showers and storms will
continue into the evening Sunday though some decrease in coverage is
expected after sunset.  With fairly good dynamic support for precip,
convection cannot be ruled out overnight Sunday night though.  lows
tonight and Sunday night will fall to the lower to middle 70s with
maximums Sunday in the upper 80s to lower 90s.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Mid to upper trough extending from NY southwest to the lower
Mississippi Valley will provide enhanced forcing across the
Southeast Mon into Tues as it moves slowly toward the coast.
This trough will push a front southward and it looks like it
will be draped from west to east across NC Mon aftn. Plenty of
moisture will pool ahead of the front in increased low level SW
flow. Pcp water values are up around 2.1 inches Mon into early
Tue. Winds begin to veer as front shifts closer to the coast on
Tues and drier air begins to make its way into the area by Tues
aftn. Looks like pcp water values will drop to under 1.5 inches
west of I-95 by Tues aftn, and reaching the coast by Tues eve.
Therefore expect most widespread activity through Mon and
convection closer to the coast and offshore on Tues. WPC has
local area in marginal risk, 5 to 10 percent chance of
excessive rainfall through Mon as storms moving off to the NE in
steering flow around 25 kts. The mid to upper trough axis will
be nearing the coast Tues night into Wed morning with deep W-NW
flow of drier air reaching into the Coastal Carolinas and expect
potential for pcp to dwindle. High Temps will be in the mid 80s
most places Mon and Tues with clouds and pcp holding them below
normal.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Mid to upper trough flattens out a bit with a deeper W-NW flow
of drier air reaching into the Coastal Carolinas Wed into Fri.
Overall expect more limited and localized convection Wed through
Fri. By Fri night into the weekend, trough deepens aloft,
digging down into the Southeast with a trough or front shifting
eastward. A deeper SW flow of moisture should develop late Fri
into the weekend with an increasing chc for convection across
the forecast area. Temps will rebound to normal values with
highs with a few degrees of 90 in increased sunshine. The decent
westerly downslope flow Wed and Thurs should give temps a bit of
kick also.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Moderate high pressure will have enough subsidence to hinder
convection this afternoon, with only isolated showers expected.
Warm southwesterly flow will allow temperatures to rise into the
90s once again. Little to no fog expected tonight. Sunday, the
ridge begins to break down, with a better chance for storms by
early afternoon.

Extended Outlook...VFR conditions should prevail through Sunday
with widely scattered showers or tstorms in the afternoons and
early evenings. Higher chances of MVFR/IFR ceilings and
visibility in thunderstorms will develop Monday and Tuesday as a
front stalls in the area.

&&

.MARINE...
Through Sunday night:expect south to southwest winds at 10 to 15
KT with seas of 2 to 3 FT.  Winds and seas could be higher in
thunderstorms which look most probable over the waters Sunday
night.

Monday through Thursday: SW flow around Bermuda high gets
disrupted Tues into early Wed as a front/trough makes it near or
over waters. The winds will be up around 15 kt on Mon but will
diminish into midweek with 5 to 10 kts of offshore flow
expected. By Wed aftn into Thurs, winds will be back around to
SW up to 15 kts or so, as Bermuda High dominates. Seas will be
in the 2 to 4 ft range with a slight uptick late Wed into Thurs.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...ILM
NEAR TERM...31
SHORT TERM...RGZ
LONG TERM...III/RGZ
AVIATION...43
MARINE...RGZ/31
Hazardous weather outlook, Jul 17, 3:41 PM EDT, 24 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
341 PM EDT Sat Jul 17 2021

AMZ250-252-254-256-NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-
054>056-058-059-181945-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
341 PM EDT Sat Jul 17 2021

This Hazardous Weather Outlook is for the adjacent Coastal Waters,
southeast North Carolina and northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 17, 2:05 PM EDT, 2 hours before
Special Weather Statement
National Weather Service Wilmington NC
205 PM EDT Sat Jul 17 2021

SCZ017-171830-
Marlboro SC-
205 PM EDT Sat Jul 17 2021

...THUNDERSTORMS TO CROSS NORTHWESTERN MARLBORO COUNTY THROUGH 230
PM EDT...

Doppler radar was tracking thunderstorms near Chavistown and Cheraw,
moving northeast at 20 mph.

Dangerous lightning and winds in excess of 30 mph will be possible
with these storms.

Locations impacted include...
Bennettsville, Chavistown, Wallace and Gibson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3481 7968 3473 7958 3472 7958 3455 7982
      3461 7981 3461 7978 3464 7980 3465 7980
      3466 7982 3466 7983 3467 7984 3468 7986
      3474 7989 3477 7993 3480 7994 3481 7993
TIME...MOT...LOC 1802Z 235DEG 19KT 3472 7979

8
Special weather statement, Jul 17, 2:44 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Wilmington NC
244 PM EDT Sat Jul 17 2021

SCZ017-023-171945-
Marlboro SC-Darlington SC-
244 PM EDT Sat Jul 17 2021

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN DARLINGTON AND MARLBORO
COUNTIES UNTIL 345 PM EDT...

At 244 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cheraw State Park, or near Bennettsville, moving northeast at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm, with torrential rain and dangerous lightning.

Locations impacted include...
Bennettsville, Hartsville, Mccoll, Dovesville, Mont Clare, Auburn,
Swift Creek, Wallace, Chavistown, Floyd, North Hartsville, Society
Hill, Blenheim and Tatum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3481 7968 3468 7953 3445 7970 3429 7992
      3433 8008 3449 8003 3450 7999 3449 7996
      3450 7992 3449 7990 3449 7988 3452 7986
      3453 7983 3461 7981 3461 7978 3465 7980
      3468 7986 3474 7989 3476 7991 3481 7989
TIME...MOT...LOC 1843Z 204DEG 26KT 3461 7981

8
Special weather statement, Jul 17, 3:20 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Wilmington NC
320 PM EDT Sat Jul 17 2021

SCZ023-032-172015-
Florence SC-Darlington SC-
320 PM EDT Sat Jul 17 2021

...THUNDERSTORMS TO MOVE INTO NORTHWESTERN FLORENCE AND SOUTHWESTERN
DARLINGTON COUNTIES THROUGH 415 PM EDT...

At 319 PM EDT, Doppler radar was tracking a strong thunderstorms
approaching Darlington and Oats, or 9 miles south of Hartsville,
moving northeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Darlington, Timmonsville, Lamar, Oats, Sardis, Lydia, Darlington
Raceway and Cartersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3416 8015 3420 8011 3423 8011 3428 8013
      3429 8015 3434 8010 3429 7992 3436 7982
      3400 7991 3403 7997 3408 8003 3408 8006
      3413 8013
TIME...MOT...LOC 1919Z 224DEG 20KT 3423 8008

8
Special weather statement, Jul 17, 4:05 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wilmington NC
405 PM EDT Sat Jul 17 2021

SCZ032-039-172100-
Williamsburg SC-Florence SC-
405 PM EDT Sat Jul 17 2021

...SPECIAL WEATHER STATEMENT FOR CENTRAL FLORENCE AND NORTHWESTERN
WILLIAMSBURG COUNTIES UNTIL 500 PM EDT...

At 404 PM EDT, Doppler radar was tracking a strong thunderstorm near
New Hope, or 11 miles northwest of Lake City, moving northeast at 15
mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Florence, Lake City, Pamplico, Sardis, Hyman, Mars Bluff, Effingham,
Francis Marion University, Friendfield, Claussen, New Hope,
Evergreen, Scranton, Coward, Olanta, Central Crossroads, Carolinas
Hospital System and Lake City Community Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3424 7961 3395 7951 3384 7990 3388 7988
      3389 7989 3388 7994 3389 7995 3395 7997
      3399 7989 3401 7991 3402 7995 3402 7996
      3404 7999 3407 8003
TIME...MOT...LOC 2004Z 246DEG 14KT 3401 7985

RGZ

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 5:23 PM EDTSpecial Weather StatementILMRobeson67 min
Jul 17, 2:05 PM EDTSpecial Weather StatementILMMarlboro25 min
Jul 17, 2:23 PM EDTSevere Thunderstorm WarningILMMarlboro22 min
Jul 17, 2:44 PM EDTSpecial Weather StatementILMDarlington, Marlboro61 min
Jul 17, 3:20 PM EDTSpecial Weather StatementILMDarlington55 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.